Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 211, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Nov 18, 2017, 5:44 PM CST for 8 counties in Tennessee. It was in force for 46 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 18, 2017, 5:44 PM CST (23:44 UTC)
- Expired
- Nov 18, 2017, 6:30 PM CST
- In force
- 46 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clay County, TN, DeKalb County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Smith County, TN, White County, TN
The radar
The Nashville radar (KOHX), 94 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 5:45 PM CST | TSTM WND DMG | 5 Nw Smithville, TN | TREES DOWN ON HICKMAN ROAD. |
| Nov 18, 5:45 PM CST | TSTM WND DMG | Celina, TN | SEVERAL TREES DOWN THROUGHOUT THE COUNTY. |
| Nov 18, 5:47 PM CST | TSTM WND DMG | 8 W Baxter, TN | A FEW POWER POLES AND POWER LINES WERE KNOCKED DOWN ACROSS PUTNAM COUNTY FROM BUFFALO VALLEY TO MONTEREY |
| Nov 18, 5:50 PM CST | TSTM WND DMG | 3 E Gainesboro, TN | TREES BLOCKING YORK HIGHWAY AND DODSON BRANCH HIGHWAY. |
| Nov 18, 5:54 PM CST | TSTM WND DMG | 6 E Gainesboro, TN | TREE DOWN ON RIDGETOP LANE |
| Nov 18, 6:06 PM CST | TSTM WND DMG | 7 W Sparta, TN | TREES WERE BLOWN DOWN AND AN OUTBUILDING DAMAGED ON OLD SMITHVILLE HIGHWAY SOUTH NEAR CASSVILLE ELEMENTARY SCHOOL |
| Nov 18, 6:06 PM CST | TSTM WND DMG | Livingston, TN | NUMEROUS POWER LINES DOWN WITH POWER OUTAGES ACROSS OVERTON COUNTY |
| Nov 18, 6:11 PM CST | TSTM WND DMG | 3 Nnw Sparta, TN | A FALLEN TREE LANDED ON A VEHICLE AND ALSO CAUSED DAMAGE TO THE HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 12:35 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 559 m²/s²
- 0-3 km storm-relative helicity
- 544 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
837
WUUS54 KOHX 182344
SVROHX
TNC027-041-087-133-137-141-159-185-190030-
/O.NEW.KOHX.SV.W.0211.171118T2344Z-171119T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
544 PM CST SAT NOV 18 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Overton County in Middle Tennessee...
Western Pickett County in Middle Tennessee...
Southeastern Smith County in Middle Tennessee...
De Kalb County in Middle Tennessee...
Jackson County in Middle Tennessee...
Clay County in Middle Tennessee...
Western White County in Middle Tennessee...
Putnam County in Middle Tennessee...
* Until 630 PM CST
* At 544 PM CST, severe thunderstorms were located along a line
extending from near Celina to 6 miles northwest of Smithville,
moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Cookeville, Sparta, Smithville, Livingston, Celina, Gainesboro,
Byrdstown, Algood, Baxter, Doyle, Dowelltown, Liberty, Hamptons
Crossroads, Bakers Crossroads, Whitleyville, Moss, Burgess Falls
State Park, Rickman, Center Hill Lake and Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3662 8503 3583 8550 3586 8590 3596 8601
3662 8562
TIME...MOT...LOC 2344Z 270DEG 41KT 3661 8554 3600 8593
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
Shamburger2 follow-up statements
862
WWUS54 KOHX 190012
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
612 PM CST SAT NOV 18 2017
TNC027-041-087-159-190021-
/O.CAN.KOHX.SV.W.0211.000000T0000Z-171119T0030Z/
Smith TN-De Kalb TN-Jackson TN-Clay TN-
612 PM CST SAT NOV 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMITH...DE
KALB...JACKSON AND CLAY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM CST for
Middle Tennessee.
LAT...LON 3662 8503 3583 8550 3584 8563 3596 8564
3662 8521
TIME...MOT...LOC 0011Z 276DEG 50KT 3658 8511 3597 8550
$$
TNC133-137-141-185-190030-
/O.CON.KOHX.SV.W.0211.000000T0000Z-171119T0030Z/
Overton TN-Pickett TN-White TN-Putnam TN-
612 PM CST SAT NOV 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR CENTRAL OVERTON...WESTERN PICKETT...WESTERN WHITE AND CENTRAL
PUTNAM COUNTIES...
At 611 PM CST, severe thunderstorms were located along a line
extending from Byrdstown to near Sparta, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cookeville, Sparta, Livingston, Byrdstown, Algood, Doyle, Hamptons
Crossroads, Bakers Crossroads and Rickman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3662 8503 3583 8550 3584 8563 3596 8564
3662 8521
TIME...MOT...LOC 0011Z 276DEG 50KT 3658 8511 3597 8550
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Shamburger247
WWUS54 KOHX 190021
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
621 PM CST SAT NOV 18 2017
TNC133-137-141-185-190031-
/O.EXP.KOHX.SV.W.0211.000000T0000Z-171119T0030Z/
Overton TN-Pickett TN-White TN-Putnam TN-
621 PM CST SAT NOV 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OVERTON...WESTERN
PICKETT...WESTERN WHITE AND CENTRAL PUTNAM COUNTIES WILL EXPIRE AT
630 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 700 PM CST for
Middle Tennessee.
LAT...LON 3662 8503 3583 8550 3584 8563 3596 8564
3662 8521
TIME...MOT...LOC 0021Z 270DEG 41KT 3658 8498 3597 8537
$$
ShamburgerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 1:48 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Nov 18, 1:48 PM CST, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Nashville TN 148 PM CST Sat Nov 18 2017 .DISCUSSION... All of the action will be in the first few hours of this forecast period, then a quiet wx pattern will take over with a couple of dry cold fronts for Thanksgiving week. At mid afternoon, warm and windy conditions prevailed with temperatures in the 60s and wind gusts around 30 mph. The strong winds may become even stronger over the next few hours as an accelerating cold front sweeps across the area. As of 1 PM CST, a band of thunderstorms, some severe, was focused along the front as it approached the Mississippi River. Based on HRRR and extrapolation, the thunderstorms should reach our western counties around 4 PM and BNA around 5 PM. The band of storms should exit our eastern counties around 7 PM. Damaging winds will be the main concern as these storms tap into wind energy just off the surface. Even away from storms, this dynamic front is likely to cause some wind damage including downing of limbs and small trees and scattered power outages. Given the impressive wind shear, a couple of brief tornadoes may spin up along the line of storms. AFter 7 PM CST, the showers and storms will taper off quickly, but very windy conditions will last through the evening. A Wind Advisory will remain in place until midnight. Later tonight, temps will fall into the 30s, but northwest breezes will make it feel colder. Sunday will bring mainly sunny skies, although clouds may linger early for the Upper Cumberland. Highs will be chilly, only in the 40s with a northwest breeze 10-20 mph. Sunday night will be quite cold as high pressure settles over the area. Lows will be in the 20s. Monday will be sunny with temps recovering to the 50s. High pressure will stay in control Monday night through Tuesday with near normal temps. A dry cold front will come in Tuesday night into Wednesday with another shot of chilly air. Temps will be on the cool side through Thanksgiving Day. Then, temps will recover a bit going into the weekend. It looks like yet another cold front will dive into the area next weekend with a shot of even colder air to wrap up November. && .AVIATION... 18Z TAF DISCUSSION. MVFR cigs and gusty south to southwest winds up to 35 knots will affect airports this afternoon ahead of a strong cold front. Fropa expected from 20Z-02Z with TSRA and MVFR/IFR conditions. Winds will switch to northwest after fropa with continued MVFR cigs until late tonight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 36 47 27 56 35 / 50 0 0 0 0 Clarksville 34 45 26 54 33 / 30 0 0 0 0 Crossville 33 40 24 52 31 / 90 10 0 0 0 Columbia 35 48 25 56 33 / 40 0 0 0 0 Lawrenceburg 35 48 26 56 34 / 50 0 0 0 0 Waverly 34 45 26 54 32 / 20 0 0 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until midnight CST tonight for Bedford-Cannon- Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson- Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence- Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett- Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson. && DISCUSSION......13 AVIATION........Shamburger
Hazardous weather outlook, Nov 18, 4:20 AM CST, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 420 AM CST Sat Nov 18 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-191100- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 420 AM CST Sat Nov 18 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Strong sustained winds of 20 to 30 mph with gusts to 45 mph are expected through this evening. Thus a Wind Advisory is in effect for all of Middle Tennessee through midnight tonight. There is a slight risk of severe thunderstorms across northwestern portions of Middle Tennessee north of Interstate 40 and west of Interstate 65 approaching the Land Between the Lakes Region. There is a marginal risk of severe thunderstorms across the remainder of Middle Tennessee. The potential of severe thunderstorms will be mainly this afternoon and evening as a strong cold front moves across the mid state region. Damaging winds will be the main threat. However, it can not totally be ruled out that a severe thunderstorm or two will produce an isolated tornado or two also. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across Middle Tennessee. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees of Power Lines Down 31
In the hours before
Local storm report, Nov 18, 5:07 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 6 SW RIDGETOP 36.34N 86.85W
11/18/2017 DAVIDSON TN EMERGENCY MNGR
MULTIPLE TREES DOWN ON UNION HILL ROAD.
&&
EVENT NUMBER OHX1700848
JACKSONLocal storm report, Nov 18, 5:18 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
518 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 10 NE CUMBERLAND CITY 36.47N 87.50W
11/18/2017 MONTGOMERY TN AMATEUR RADIO
AN 80-FOOT TREE FELL AND DAMAGED AN AMATEUR RADIO
TOWER.
0431 PM TSTM WND DMG 7 SW RIDGETOP 36.33N 86.86W
11/18/2017 DAVIDSON TN EMERGENCY MNGR
ROOF RIPPED OFF A HOUSE ON GARY ROAD.
0431 PM TSTM WND DMG 7 SW RIDGETOP 36.32N 86.86W
11/18/2017 DAVIDSON TN EMERGENCY MNGR
MULTIPLE TREES AND WIRES DOWN ON MARGIE DRIVE.
0434 PM TSTM WND DMG 6 SW RIDGETOP 36.34N 86.85W
11/18/2017 DAVIDSON TN EMERGENCY MNGR
MULTIPLE TREES DOWN ON UNION HILL ROAD.
&&
EVENT NUMBER OHX1700845 OHX1700846 OHX1700847 OHX1700848
31Local storm report, Nov 18, 5:37 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
537 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG 8 ENE ASHLAND CITY 36.34N 86.94W
11/18/2017 CHEATHAM TN FACEBOOK
TSPOTTER REPORT OF A ROOF TORN OFF A BARN ON JOHNS
ROAD.
&&
EVENT NUMBER OHX1700849
JACKSONLocal storm report, Nov 18, 5:40 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
540 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG 7 ENE ASHLAND CITY 36.32N 86.94W
11/18/2017 CHEATHAM TN FACEBOOK
TSPOTTER REPORT OF MULTIPLE TREES AND POWER LINES DOWN
ON OLD CLARKSVILLE PIKE.
&&
EVENT NUMBER OHX1700850
JACKSONLocal storm report, Nov 18, 5:42 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
542 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 10 NE CUMBERLAND CITY 36.47N 87.50W
11/18/2017 MONTGOMERY TN AMATEUR RADIO
AN 80-FOOT TREE FELL AND DAMAGED AN AMATEUR RADIO
TOWER.
0423 PM TSTM WND DMG 7 ENE ASHLAND CITY 36.32N 86.94W
11/18/2017 CHEATHAM TN FACEBOOK
TSPOTTER REPORT OF MULTIPLE TREES AND POWER LINES DOWN
ON OLD CLARKSVILLE PIKE.
0426 PM TSTM WND DMG 8 ENE ASHLAND CITY 36.34N 86.94W
11/18/2017 CHEATHAM TN FACEBOOK
TSPOTTER REPORT OF A ROOF TORN OFF A BARN ON JOHNS
ROAD.
0431 PM TSTM WND DMG 7 SW RIDGETOP 36.33N 86.86W
11/18/2017 DAVIDSON TN EMERGENCY MNGR
ROOF RIPPED OFF A HOUSE ON GARY ROAD.
0431 PM TSTM WND DMG 7 SW RIDGETOP 36.32N 86.86W
11/18/2017 DAVIDSON TN EMERGENCY MNGR
MULTIPLE TREES AND WIRES DOWN ON MARGIE DRIVE.
0434 PM TSTM WND DMG 6 SW RIDGETOP 36.34N 86.85W
11/18/2017 DAVIDSON TN EMERGENCY MNGR
MULTIPLE TREES DOWN ON UNION HILL ROAD.
&&
EVENT NUMBER OHX1700845 OHX1700850 OHX1700849 OHX1700846 OHX1700847
OHX1700848
31Local storm report, Nov 18, 5:43 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
543 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 3 N ASHLAND CITY 36.31N 87.06W
11/18/2017 CHEATHAM TN FACEBOOK
TSPOTTER REPORT OF TREES DOWN ON ED HARRIS ROAD.
&&
EVENT NUMBER OHX1700851
JACKSONThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 2:57 PM CST | Special Weather Statement | OHX | Houston, Humphreys, Stewart | 33 min |
| Nov 18, 3:07 PM CST | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 23 min |
| Nov 18, 3:14 PM CST | Severe Thunderstorm Warning | OHX | Houston, Humphreys | 31 min |
| Nov 18, 3:24 PM CST | Tornado Warning | OHX | Houston, Humphreys | 36 min |
| Nov 18, 3:30 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 30 min |
| Nov 18, 3:37 PM CST | Special Weather Statement | OHX | Perry | 38 min |
| Nov 18, 3:47 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Humphreys, Lewis, Perry | 28 min |
| Nov 18, 4:00 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Montgomery, Robertson and 1 more | 30 min |
| Nov 18, 4:11 PM CST | Special Weather Statement | OHX | Giles, Hickman, Lawrence, Lewis, Maury, Wayne | 49 min |
| Nov 18, 4:25 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Rutherford, Sumner, Williamson and 1 more | 50 min |
| Nov 18, 4:53 PM CST | Tornado Warning | OHX | Davidson, Rutherford, Wilson | 21 min |
| Nov 18, 5:07 PM CST | Tornado Warning | OHX | Macon, Smith, Trousdale | 11 min |
| Nov 18, 5:09 PM CST | Severe Thunderstorm Warning | OHX | Cannon, Clay, DeKalb, Jackson, Macon, Rutherford and 3 more | 36 min |
| Nov 18, 5:30 PM CST | Tornado Warning | OHX | Cannon, Rutherford | 15 min |
| Nov 18, 5:41 PM CST | Tornado Warning | OHX | Cannon, DeKalb | 10 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.